New York, 2006Tornado in New York, July 12, 2006
July 12, 2006 · NWS OKX · 1 event in 1 county or zone
A weak F1 tornado touched down in Grandview On Hudson in Rockland County at approximately 3:30 pm EDT. After damaging a dock on the Rockland County shoreline, the tornado moved east to northeast, about 3 miles across the Hudson River.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 6
- Property damage
- $10 million
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak F1 tornado touched down in Grandview On Hudson in Rockland County at approximately 3:30 pm EDT. After damaging a dock on the Rockland County shoreline, the tornado moved east to northeast, about 3 miles across the Hudson River. The tornado over turned a boat near the Tappen Zee Bridge then moved across the western shores of Westchester County over the town of Sleepy Hollow around 3:37 pm EDT. Houses and businesses along Beekman Avenue, Depeyster Street, and Chestnut Street in Sleepy Hollow experienced roof and siding damage associated with an F1 tornado intensity. The tornado continued on an east to northeast track to the Sleepy Hollow High School. A 58 mph wind gust was measured at 3:39 pm near the periphery of the tornado track.As the tornado moved into the higher terrain of Pacantico Hills, the damage to trees and structures, which included the destruction of 2 small barns, indicated that the tornado intensified to an F2. As the tornado crossed Route 9A, significant structural damage occurred to the California Closet Building. In addition, a state trooper's vehicle was lifted briefly off the ground and a tractor trailer was blown over. As the tornado moved into Mount Pleasant and Hawthorne, extensive tree damage rated as a strong F1 was observed in the vicinity of Stevens Avenue. Minor structural damage and windows blown out were observed in the Summit Lake Industrial area. The tornado then moved into the Kensico Reservoir region across Routes 22 and 120 in the North Castle area. The path width was estimated at 200 to 300 yards based on the damage survey across Westchester County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Jul 12, 2:25 PM EST, 12 minutes earlier.
Area forecast discussion, Jul 12, 2:25 PM EST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
325 PM EDT THU JUL 12 2006
.NEAR TERM (THROUGH 8 PM THIS EVENING)...
A TORNADO WATCH REMAINS IN EFFECT FOR THE LOWER HUDSON VALLEY AND
NORTHERN NJ UNTIL 8 PM.
HIGH VERTICAL WIND SHEAR WITHIN THE LOW LEVEL BOUNDARY SOUTH OF THE
OUTFLOW BOUNDARY TO OUR NORTH COULD PRODUCE DAMAGING WINDS WITH
ISOLATED TORNADOES WITHIN THE WATCH AREA.
A FLOOD WATCH REMAINS IN EFFECT FOR THE LOWER HUDSON
VALLEY...PASSAIC AND BERGEN COUNTIES IN NJ AND SOUTHERN CT
ALTHOUGH TSTM CELLS ARE MOVING WITH AN AVERAGE VELOCITY OF 250 DEGS
AT 25 KTS...TRAINING OF THESE STORMS WITHIN THE LOW LEVEL MOISTURE
CONVERGENCE ZONE SOUTH OF THE OUTFLOW BOUNDARY COULD STILL PRODUCE
FLOODING. FOR THIS REASON...THE FLOOD WATCH WILL CONTINUE FOR THE
AREA ABOVE.
LOW PRESSURE NORTHEAST OF DETROIT WILL TRACK NORTHEAST...RIDING
ALONG A STATIONARY FRONT ACROSS UPSTATE NY. RAIN CHANCES WILL BE ON
THE INCREASE AS THIS LOW MOVES EAST...STRENGTHENING THE LOW-LEVEL
CONVERGENCE AND DRAGGING A COLD FRONT SOUTHEAST ACROSS THE OH
VALLEY. THE PRE-FRONTAL TROUGH/OUTFLOW BOUNDARY WILL SERVE AS THE
FOCUS FOR AFTERNOON AND EVE TSTMS. AS SHORT WAVE ENERGY TRAVERSES
THE TROUGH...CONVECTION WILL LIKELY SHIFT EAST INTO THE TRI-STATE
AREA.
&&
.SHORT TERM (TONIGHT THROUGH FRIDAY)...
LOW CONTINUES SLOW TRACK TO THE EAST ACROSS AND OFF THE NEW ENGLAND
COAST BY THURSDAY MORNING. AS THE TRAILING COLD FRONT SAGS SLOWLY
SE...NUMEROUS SHOWERS AND TSTMS WILL PREVAIL...ESPECIALLY UNTIL AT
LEAST MIDNIGHT. I DECIDED TO INCREASE POPS TO CATEGORICAL ACROSS THE
ENTIRE REGION OVERNIGHT.
COLD FRONT TRAILING FROM THIS LOW WILL MOVE THROUGH THE AREA BY LATE
AFTERNOON. AREA STILL IN THE WARM AND HUMID AIRMASS SO WILL CONTINUE
WITH CHANCES FOR SHOWERS AND THUNDERSTORMS. PRECIPITABLE WATER
VALUES LOWERING THURSDAY...TO 1.5 TO 2.0 INCHES. COULD STILL SEE
SOME HEAVY RAINFALL BUT WILL BE SHORTER DURATION AND DO NOT
ANTICIPATE ADDITIONAL FLOODING PROBLEMS.
DRIER AIR MOVES IN BEHIND THE FRONT THURSDAY NIGHT INTO FRIDAY AS
WEAK HIGH BUILDS DOWN ACROSS NEW ENGLAND. COLD FRONT STALLS IN THE
MID ATLANTIC. AIRMASS NOT THAT MUCH COOLER BEHIND THE FRONT...AND
WITH SUNSHINE MODIFYING THE AIR WILL SEE TEMPERATURES IN THE UPPER
80S TO LOWER 90S FRIDAY.
&&
.LONG TERM (SATURDAY THROUGH WEDNESDAY)...
WE CLOSELY FOLLOWED THE HPCS LATEST FORECAST GUIDANCE...WHICH
SHOWED HIGH PRESSURE OVER THE REGION FOR SATURDAY. A STATIONARY
FRONT AND WAVE OF LOW PRESSURE ACROSS THE SOUTHERN MID ATLANTIC IS
FORECAST TO DRIFT SLOWLY NE...CAUSING PERIODS OF CLOUDS ALONG WITH A
CHC OF SHOWERS AND TSTMS SUNDAY AND MONDAY. THIS WILL BE FOLLOWED BY
A STRONGER COLD FRONT MOVING SE ACROSS THE REGION...WHICH COULD
PRODUCE SEVERE WEATHER LATE TUE INTO WEDNESDAY.
&&
.AVIATION...
GENERALLY LOOKING AT VFR CEILINGS AND MVFR VSBYS IN FOG/HAZE THROUGH
THE OVERNIGHT. SHOWERS AND THUNDERSTORMS WILL OCCASIONALLY PRODUCE
MVFR CEILINGS THROUGH THIS EVENING...WHILE WINDS WINDS WILL VEER
AROUND FROM THE SW TO W BY MORNING AS THE COLD FRONT APPROACHES FROM
THE NW. SOME OF THE STORMS WILL PRODUCE TORRENTIAL RAINFALL AND
GUSTY WINDS. A STRENGTHENING LOW-LEVEL JET THIS EVENING MAY PRODUCE
LLWS OF +/- 10 KT THROUGH THE OVERNIGHT. CONFIDENCE FOR LATE
AFTERNOON AND EARLY EVENING THUNDERSTORMS IS HIGH..ESPECIALLY FOR
THE NYC AND INLAND TERMINALS...TO A LESSER EXTENT THOUGH NEAR THE
COAST (KISP/KBDR/KGON). AFTER THE INITIAL ROUND OF CONVECTION THIS
AFTERNOON/EARLY THIS EVENING...ADDITIONAL CONVECTION IS POSSIBLE
OVERNIGHT...BUT CONFIDENCE IS LOW AT THIS TIME. THIS MAY BE BEST
HANDLED BY CARRYING A CB OVERNIGHT.
&&
.MARINE...
SEAS CONTINUE TO HOVER AROUND 4 FT THIS AFTERNOON...BUT WITH SW
FETCH...WILL SEE SEAS BUILDING TO 4-6 FT ON OCEAN WATERS THIS
EVENING AND CONTINUING THROUGH THROUGH THU.
WINDS MAY OCCASIONALLY GUST TO NEAR 25 KTS...ESPECIALLY ON EASTERN
OCEAN WATERS THIS EVENING...BUT WILL KEEP JUST BELOW ADVISORY
CRITERIA AS 25-30 KT WIND GUSTS SHOULD HAVE A HARD TIME MIXING DOWN
UNDER THE INVERSION.
WILL CONTINUE TO KEEP AN EYE FOR ANY TSTMS ON AREA WATERS...AS
STORMS WILL BE CAPABLE OF TORRENTIAL DOWNPOURS...HAIL...FREQUENT
LIGHTNING AND VERY GUSTY WINDS.
OTHERWISE...SEAS DROP TO 2-4 FT ON OCEAN WATERS BY THU NIGHT.S-SW
FLOW CONTINUES ON AREA WATERS THROUGH THE WEEKEND.
&&
.HYDROLOGY...
BECAUSE CONDITIONS REMAIN FAVORABLE FOR A SERIES OF TSTMS TO MOVE
ALONG THE SAME AREA OR TRAIN...A FLOOD WATCH FOR HEAVY RAINFALL
ACROSS MUCH OF CONNECTICUT AND INTO THE LOWER HUDSON VALLEY AND
PORTIONS OF NORTHEAST NEW JERSEY REMAINS IN EFFECT. RAINFALL IN
THESE AREAS COULD TOTAL 1.5 TO 2.0 INCHES WITH LOCALLY HIGHER
AMOUNTS. RAINFALL COULD LEAD TO FLOODING OR FLASH FLOODING OF
SMALLER RIVERS AND STREAMS. IN OTHER AREAS...1 TO 1.5 INCHES OF
RAINFALL IS POSSIBLE. LOCALIZED URBAN FLOODING WILL BE POSSIBLE IN
SOME OF THE HEAVIER SHOWERS.
ADDITIONAL RAINFALL IS POSSIBLE THURSDAY INTO THURSDAY EVENING WITH
ABOUT ONE QUARTER INCH. DRY WEATHER RETURNS LATE THURSDAY NIGHT INTO
FRIDAY.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...FLOOD WATCH FOR CTZ005>012 FROM 4 PM WEDNESDAY TO 6 AM
THURSDAY.
NJ...FLOOD WATCH FOR NJZ002>004 FROM 4 PM WEDNESDAY TO 6 AM
THURSDAY.
TORNADO WATCH FOR NJZ002>006-011 UNTIL 8 PM WEDNESDAY.
NY...FLOOD WATCH FOR NYZ067>071 FROM 4 PM WEDNESDAY TO 6 AM
THURSDAY.
TORNADO WATCH FOR NYZ067>071 UNTIL 8 PM WEDNESDAY.
MARINE...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FOR
ANZ350-353 UNTIL 2 AM FRIDAY.
...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FOR ANZ355
FROM 8 PM WEDNESDAY TO 2 AM FRIDAY.
&&
GCHazardous weather outlook, Jul 12, 3:46 AM EST, 10 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
446 AM EDT WED JUL 12 2006
CTZ005>012-NJZ002>004-NYZ067>071-131015-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-BERGEN-
EASTERN PASSAIC-ORANGE-PUTNAM-ROCKLAND-NORTHERN WESTCHESTER-
SOUTHERN WESTCHESTER-
446 AM EDT WED JUL 12 2006
...FLOOD WATCH IN EFFECT FROM 4 PM EDT THIS AFTERNOON THROUGH
LATE TONIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
CONNECTICUT...NORTHEASTERN NEW JERSEY AND SOUTHEASTERN NEW YORK.
.DAY ONE...TODAY AND TONIGHT
DEVELOPING SHOWERS AND THUNDERSTORMS TODAY COULD PRODUCE HEAVY
RAIN LATE THIS AFTERNOON AND INTO TONIGHT. RAINFALL OF 1 TO 2
INCHES...WITH LOCALLY HIGHER AMOUNTS ARE POSSIBLE. THIS COULD
LEAD TO FLOODING OF SMALL STREAMS. HEAVY RAINFALL IN A BRIEF TIME
COULD EVEN LEAD TO SOME FLASH FLOODING. SEE NYCFFAOKX FOR DETAILS.
ALSO...SOME OF THE STRONGER THUNDERSTORMS MAY PRODUCE DAMAGING
WINDS AND HAIL LATE THIS AFTERNOON AND INTO THIS EVENING. THE
STORM PREDICTION CENTER HAS PLACED THE AREA IN A SLIGHT RISK FOR
SEVERE THUNDERSTORMS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THUNDERSTORMS ARE POSSIBLE THURSDAY AHEAD OF AN APPROACHING COLD
FRONT. SOME OF THE STORMS MAY PRODUCE STRONG GUSTY WINDS.
OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED FOR FLOOD AND/OR SEVERE WEATHER
REPORTS TODAY AND TONIGHT.
NJZ005-006-011-NYZ072>081-131015-
ESSEX-HUDSON-UNION-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-QUEENS-NASSAU-
NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-
SOUTHEASTERN SUFFOLK-
446 AM EDT WED JUL 12 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEASTERN NEW
JERSEY AND SOUTHEASTERN NEW YORK.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS WILL BECOME LIKELY THIS AFTERNOON AND INTO TONIGHT.
SOME OF THE STRONGER STORMS MAY PRODUCE DAMAGING WINDS AND HAIL
LATE THIS AFTERNOON AND INTO THIS EVENING. THE STORM PREDICTION
CENTER HAS PLACED THE AREA IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS.
OTHERWISE...NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THUNDERSTORMS ARE POSSIBLE THURSDAY AHEAD OF AN APPROACHING COLD
FRONT. SOME OF THE STORMS MAY PRODUCE STRONG GUSTY WINDS.
OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY FOR SEVERE WEATHER
REPORTS.
ANZ350-353-131015-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
446 AM EDT WED JUL 12 2006
...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS IN EFFECT UNTIL 2 AM
EDT FRIDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF ATLANTIC
COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
A SMALL CRAFT ADVISORY IS POSTED FOR HAZARDOUS SEAS OF 4 TO 6 FEET
TODAY AND TONIGHT.
THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON WITH
THUNDERSTORMS LIKELY TONIGHT. SOME OF THE STORMS COULD PRODUCE
WIND GUSTS TO NEAR 35 KTS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SMALL CRAFT SEAS OF 4 TO 6 FT WILL CONTINUE UNTIL LATE THURSDAY
NIGHT. HAZARDOUS WEATHER IS NOT EXPECTED FRIDAY THROUGH TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT NEEDED AT THIS TIME.
ANZ355-131015-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
446 AM EDT WED JUL 12 2006
...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS IN EFFECT FROM 8 PM
THIS EVENING TO 2 AM EDT FRIDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF ATLANTIC
COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
HAZARDOUS SMALL CRAFT SEAS OF AROUND 5 FT WILL BE DEVELOPING THIS
EVENING AND CONTINUING THROUGH THE OVERNIGHT.
THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON WITH
THUNDERSTORMS LIKELY TONIGHT. SOME OF THE STORMS COULD PRODUCE
WIND GUSTS TO NEAR 35 KTS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS WILL CONTINUE UNTIL LATE
THURSDAY NIGHT. HAZARDOUS WEATHER IS NOT EXPECTED FRIDAY THROUGH
TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT NEEDED AT THIS TIME.
ANZ330-335-338-131015-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-
446 AM EDT WED JUL 12 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF ATLANTIC
COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON WITH
THUNDERSTORMS LIKELY TONIGHT. SOME OF THE STORMS COULD PRODUCE
WIND GUSTS TO NEAR 35 KTS. OTHERWISE...NO HAZARDOUS WEATHER IS
EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT NEEDED AT THIS TIME.
In the hours before
Special weather statement, Jul 12, 2:16 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
316 PM EDT WED JUL 12 2006
CTZ007-011-122000-
NORTHERN MIDDLESEX-SOUTHERN MIDDLESEX-
316 PM EDT WED JUL 12 2006
...SPECIAL WEATHER STATEMENT FOR NEAR SEVERE THUNDERSTORMS FOR
MIDDLESEX COUNTY...
AT 315 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR KILLINGWORTH...OR NEAR CHESTER...AND MOVING
EAST AT 20 MPH.
THIS STORM WILL BE...
NEAR EAST HADDAM BY 325 PM.
SMALL HAIL...AND WINDS AROUND 30 MPH ARE EXPECTED WITH THIS STORM.
Special weather statement, Jul 12, 2:29 PM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
329 PM EDT WED JUL 12 2006
NYZ069-070-122015-
NORTHERN WESTCHESTER-ROCKLAND-
329 PM EDT WED JUL 12 2006
...SPECIAL WEATHER STATEMENT FOR NEAR SEVERE THUNDERSTORMS FOR
ROCKLAND AND WESTCHESTER COUNTIES...
AT 324 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HAVERSTRAW...AND MOVING EAST AT 20 MPH.
THIS STORM WILL BE...
NEAR YORKTOWN HEIGHTS BY 345 PM.
NEAR MOUNT KISCO BY 350 PM.
NEAR BEDFORD BY 400 PM.
SMALL HAIL...AND WINDS IN EXCESS OF 40 MPH ARE EXPECTED WITH THIS
STORM.
JC
Tornado, Westchester
- When
- July 12, 2:37 PM EST to 3:01 PM EST
- Where
- Westchester County, Tarrytown
- Rating
- F2
- Path length
- 8 mi
- Path width
- 300 yd
- Injuries
- 6 direct, 0 indirect
- Property damage
- $10 million
- Reported by
- NWS STORM SURVEY
- Coordinates
- 41.067, -73.867
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Ohio, July 12, 20061 death · 1 injured · $1.3 million · 7 events
- Damaging Wind in North Dakota, July 12, 20062 injured · $3.0 million · 109 kt wind · 1 event
- Tornado in Connecticut, July 12, 2006$2.0 million · F1 · 1 event
- Flash Flooding in New York, July 12, 2006$3.4 million · 4 events
- Flash Flooding in Indiana, July 12, 2006$1.9 million · 2 events
- Dust Storm and Damaging Wind in Texas, July 12, 2006$750,000 · 62 kt wind · 7 events
- Damaging Wind in Nebraska, July 12, 2006$425,000 · 70 kt wind · 1 event
- Damaging Winds in Virginia, July 12, 2006$215,000 · 52 kt wind · 11 events
- Damaging Winds in Arkansas, July 12, 2006$77,000 · 65 kt wind · 6 events
- Damaging Wind in North Dakota, July 12, 2006$75,000 · 78 kt wind · 1 event
- Damaging Winds in Maryland, July 12, 2006$45,000 · 50 kt wind · 2 events
- Damaging Winds in Montana, July 12, 200675 kt wind · 33 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5526084.